Alert archive / Kansas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 309, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Sep 27, 2013, 5:52 PM MDT for Sherman County, Kansas; Kit Carson County, Colorado. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 27, 2013, 5:52 PM MDT (23:52 UTC)
- Expired
- Sep 27, 2013, 6:45 PM MDT
- In force
- 53 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Kit Carson County, CO, Sherman County, KS
The radar
The Goodland radar (KGLD), 40 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 27, 12:49 PM MDT, 5 hours 3 minutes earlier.
Area forecast discussion, Sep 27, 12:49 PM MDT, 5 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1249 PM MDT FRI SEP 27 2013
.SHORT TERM...(THIS AFTERNOON THROUGH TONIGHT)
ISSUED AT 1230 PM MDT FRI SEP 27 2013
AS OF NOON MDT/1PM CDT...WV IMAGERY AND RAP H5 ANALYSIS SHOW
POSITIVELY TITLED TROUGH EXTENDING FROM NORTHERN ROCKIES ACROSS
THE GREAT BASIN...WITH ITS BASE NEAR THE BAJA PENINSULA. SW FLOW
IS IN PLACE ACROSS THE PLAINS WITH MID LEVEL MOISTURE PLUME
EXTENDING FROM THE PACIFIC OCEAN AND INTO WESTERN KANSAS OVER OUR
CWA. AT THE SURFACE A STATIONARY FRONT IS CURRENTLY EXTENDING FROM
ABOUT LIMON COLORADO...TO GOODLAND KS...AND NORTH INTO CENTRAL
NEBRASKA. LIGHT TO MODERATE SHOWERS HAVE DEVELOPED ALONG THE
LEADING EDGE OF THIS FRONT...WITH RECENT RADAR RETURNS SHOWING AN
INCREASE IN INTENSITY AND COVERAGE.
GUIDANCE CONTINUES TO INDICATE THIS FRONT LIFTING LATER THIS
AFTERNOON WITH INSTABILITY INCREASING EAST OF THE FRONT OVER
WESTERN/CENTRAL KANSAS. FORECAST SEEMS TO BE ON TRACK REGARDING
COVERAGE...WITH LIGHT TO MODERATE SHOWERS AND ISOLATED
THUNDERSTORMS LIKELY THIS AFTERNOON AND EVENING. HOWEVER THERE HAS
BEEN LITTLE INDICATION OF FRONT LIFTING SO FAR...AND UNTIL IT
DOES THUNDERSTORM COVERAGE (AND SEVERE THREAT) IS IN QUESTION.
LATEST RAP SHOWS 600-900 J/KG OF MUCAPE BY AROUND 00Z IN THE EAST
WHICH ISNT PARTICULARLY IMPRESSIVE...THOUGH IT IS WORTH MENTIONING
THAT THE NAM HAS OVER 1500 J/KG OF MU CAPE IN A SIMILAR AREA. THE
DIFFERENCE SEEMS TO BE TIMING/POSITION OF FRONT WITH NAM
QUICKER/FURTHER NORTH. SHEER IS VERY IMPRESSIVE WITH 0-6KM BULK
SHEER 50KT TO 80KT FROM THE EAST TO THE WEST...AND INCREASING
EFFECTIVE SHEER 40-50KT. IF WE CAN GET A STRONG ENOUGH UPDRAFT
(INSTABILITY DEPENDED) IT COULD QUICKLY BECOME SEVERE CONSIDERING
THE SHEER PROFILES. LCLS ARE STILL ADVERTISED AROUND 9-10KFT
WHICH IS PRETTY HIGH FOR A WIDESPREAD TORNADO THREAT...SO
WIND/HAIL/HEAVY RAIN CONTINUE TO BE THE PRIMARY CONCERNS THIS
AFTERNOON AND EVENING.
VERY DRY/SUBSIDENT AIR MASS WILL BUILD IN FROM THE WEST BEHIND A
COLD FRONT THIS EVENING...AND MODELS SUPPORT SHOWERS/THUNDERSTORMS
QUICKLY ENDING FROM WEST TO EAST IN THE 03-06Z PERIOD. I KEPT SOME
CHANCE POPS LINGERING THROUGH 09Z IN THE EAST TO ACCOUNT FOR A
SLOWER FRONTAL EXIT FOR THOSE LOCATIONS...HOWEVER THIS APPEARS TO
BE MAINLY A AFTERNOON/EVENING EVENT. PRECIP AMOUNTS COULD BE VERY
IMPRESSIVE CONSIDERING THE AMOUNT OF FORCING/MOISTURE
ADVERTISED...AND MODEL QPF FORECASTS CONTINUE TO SUPPORT RAINFALL
AMOUNTS FROM ONE QUARTER OF AN INCH IN THE WEST TO NEAR ONE INCH
IN THE NORTHEAST. WITH POSSIBLE TRAINING/BACK BUILDING OF
SHOWERS/THUNDERSTORMS WE WILL NEED TO MONITOR FOR POSSIBLE FLASH
FLOODING.
REGARDING WIND ADVISORY...THERE SHOULD BE A SHARP INCREASE IN
WINDS IMMEDIATELY BEHIND THE COLD FRONT THIS EVENING. LATEST MODELS
HAVE DECREASED THE WINDS ALOFT SOME FROM PREVIOUS GUIDANCE...AND
SPED UP THE FRONTAL PASSAGE. IM STILL CONFIDENT WE WILL SEE A
BRIEF PERIOD OF NEAR ADVISORY TO ABOVE ADVISORY WIND GUSTS THIS
EVENING THROUGH AROUND MIDNIGHT IN THE EAST...SO I DIDNT SEE A
REASON TO CANCEL THE WIND ADVISORY. IT CURRENTLY RUNS THROUGH
12Z...WHICH MANY BE TOO LONG...HOWEVER IT DOES COVER THE
POSSIBILITY OF A SLOWER FROPA IN THE EAST.
WITH CLEARING SKIES AND A VERY COOL/DRY AIR MASS ADVECTING IN FROM
THE WEST AFTER MIDNIGHT WE WILL LIKELY SEE SOME OF THE COOLER TEMPS
SO FAR THIS MONTH. IF WINDS DECREASE BELOW 10KT (WHICH IS NOT
CURRENTLY EXPECTED) WE COULD COOL TO THE LOW TO MID 30S IN THE
WEST WHICH WOULD PUT US WITHIN FROST ADVISORY CRITERIA
(CONSIDERING TD VALUES AROUND 33F ADVERTISED BY SHORT RANGE MODEL
CONSENSUS). LOWS ARE CURRENTLY EXPECTED TO BE FROM THE UPPER 30S
IN THE WEST TO NEAR 50 IN THE EAST...SO NO ADVISORY IS CURRENTLY
ANTICIPATED.
.LONG TERM...(TOMORROW THROUGH FRIDAY)
ISSUED AT 1237 PM MDT FRI SEP 27 2013
QUIET WEATHER IS EXPECTED THROUGH AT LEAST MID WEEK AS ZONAL FLOW
BECOMES ESTABLISHED ACROSS THE CENTRAL AND NORTHERN PLAINS. THERE
WILL BE SOME EMBEDDED WEAK DISTURBANCES...BUT THE MAIN STORM TRACK
WILL SHIFT NORTHWARD WITH TIME AND LOW LEVEL MOISTURE WILL BE VERY
LIMITED. THE NEXT FRONTAL PASSAGE MAY OCCUR WEDNESDAY NIGHT AS THE
UPPER FLOW BECOMES MORE SOUTHWEST AHEAD OF A SHORTWAVE TROUGH IN
THE NORTHERN ROCKIES. MODELS ARE IN VERY POOR AGREEMENT AT THIS
TIME...THE ECMWF HAS THE FRONT IN THE DAKOTAS WHILE THE GFS PUSHES
IT THROUGH THE LOCAL AREA WITH A CHANCE OF PRECIPITATION...SO
PREFER TO WAIT FOR BETTER MODEL CONSISTENCY BEFORE COMMITTING TO
POPS. FOR THE LATER PART OF THE WEEK...MODEL CONSISTENCY BECOMES
EVEN WORSE WITH THE ECMWF AND GFS COMPLETELY OUT OF PHASE IN THEIR
UPPER PATTERNS BY FRIDAY. GIVEN THE LOW CONFIDENCE...FORECAST WILL
HEDGE TOWARD NEAR NORMAL TEMPERATURES AND NO MENTION OF PRECIPITATION
AT THIS TIME.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1149 AM MDT FRI SEP 27 2013
SHOWERS/THUNDERSTORMS WILL CONTINUE TO INCREASE IN COVERAGE AT
BOTH KGLD AND KMCK TERMINALS. WHILE VFR SHOULD PREVAIL...I COULDNT
RULE OUT MVFR OR LOWER CONDITIONS WITH HEAVIER
SHOWERS/THUNDERSTORMS. AT THIS TIME I WAS NOT CONFIDENT ENOUGH TO
ADD MUCH LOWER THAN 6SM VIS WITH SHRA...AND WILL NEED TO
MONITOR/UPDATE BASED ON RADAR/OBS TRENDS THIS AFTERNOON. PRECIP
SHOULD QUICKLY COME TO AN END BEHIND FRONT THIS EVENING. WINDS ARE
CURRENTLY VARIABLE IN PROXIMITY TO FRONT...HOWEVER SHORT RANGE
GUIDANCE CONTINUES TO SHOW SHIFTING/INCREASING WINDS FROM THE
SOUTH AS FRONT LIFTS THIS AFTERNOON. WINDS WILL THEN BACK TO THE
NORTHWEST THIS EVENING AND INCREASE BEHIND COLD FRONT. AS THIS
FRONT MOVES EAST NORTHWEST WINDS SHOULD DECREASE WITH WINDS
FINALLY DROPPING BACK TO AROUND 12KT OR LESS AFTER 09Z.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY FROM 6 PM MDT /7 PM CDT/ THIS EVENING TO 5 AM MDT
/6 AM CDT/ SATURDAY FOR KSZ001>004-013>016-027>029-041-042.
CO...WIND ADVISORY FROM 6 PM THIS EVENING TO 5 AM MDT SATURDAY FOR
COZ090>092.
NE...WIND ADVISORY FROM 6 PM MDT /7 PM CDT/ THIS EVENING TO 5 AM MDT
/6 AM CDT/ SATURDAY FOR NEZ079>081.
&&
SHORT TERM...DR
LONG TERM...024
AVIATION...DRHazardous weather outlook, Sep 27, 10:49 AM MDT, 7 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1049 AM MDT FRI SEP 27 2013 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281515- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1049 AM MDT FRI SEP 27 2013 /1149 AM CDT FRI SEP 27 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE REGION TODAY...WITH COVERAGE INCREASING THIS AFTERNOON AND EVENING. SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING ACROSS THE TRI-STATE REGION...WITH THE GREATEST RISK FOR SEVERE WEATHER BEING EAST OF THE COLORADO BORDER. THE PRIMARY THREATS WILL BE WIND GUSTS IN EXCESS OF 60 MPH...QUARTER SIZE HAIL...AND HEAVY RAINFALL. NORTHWEST WINDS WILL INCREASE BEHIND A COLD FRONT AS IT MOVES ACROSS THE REGION THIS EVENING AND OVERNIGHT...WITH WIND GUSTS TO 50 MPH IMMEDIATELY BEHIND THE FRONT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. PLEASE CALL THE GOODLAND WEATHER OFFICE WITH ANY STORM REPORTS. YOU CAN ALSO SEND REPORTS TO THE GOODLAND WEATHER OFFICE FACEBOOK OR TWITTER PAGE.
In the hours before
Special weather statement, Sep 27, 4:26 PM MDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
426 PM MDT FRI SEP 27 2013
KSZ003-004-NEZ081-272300-
DECATUR-NORTON-RED WILLOW-
526 PM CDT FRI SEP 27 2013
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTON COUNTY IN NORTHWEST KANSAS...DECATUR
COUNTY IN NORTHWEST KANSAS AND RED WILLOW COUNTY IN SOUTHWEST
NEBRASKA...
AT 525 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTH OF LEBANON...OR NEAR LEBANON...
MOVING NORTHEAST AT 50 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 4023 10019 3998 10019 4001 9993 4000 9993
3983 10028 3998 10046
TIME...MOT...LOC 2226Z 227DEG 42KT 3998 10027
STASSERThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 27, 3:38 AM MDT | Wind Advisory | GLD | Cheyenne, Decatur, Gove, Graham, Greeley, Logan and 7 more | 20 hr |
| Sep 27, 4:26 PM MDT | Special Weather Statement | GLD | Red Willow | 34 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2013Severe Thunderstorm Warnings in Colorado, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.